Several matrix trace inequalities on Hermitian and skew-Hermitian matrices
© Gao et al.; licensee Springer. 2014
Received: 25 December 2013
Accepted: 4 September 2014
Published: 24 September 2014
In this paper, we present several matrix trace inequalities on Hermitian and skew-Hermitian matrices, which play an important role in designing and analyzing interior-point methods (IPMs) for semidefinite optimization (SDO).
SDO is the generalization of linear optimization (LO), which is convex optimization over the intersection of an affine set and the cone of positive semidefinite matrices. Several IPMs designed for LO have been successfully extended to SDO [1, 2]. Some matrix trace inequalities are developed and applied in the analysis of IPMs for SDO (see [3–12]). In , Yang proved the arithmetic mean-geometric mean inequality for positive definite matrices, which was an open question proposed by Bellman in ; Neudecke used a different method in  to show a slightly relaxed version of Yang’s result in ; In , Coope considered alternative proofs of some simple matrix trace inequalities in [3–5] and further studied properties of products of Hermitian and positive (semi)definite matrices; In , Yang gave a new proof of the result obtained by Yang in  and extended it to a generalized positive semidefinite matrix. Based on the work in [3–5], Chang established a matrix trace inequality for products of Hermitian matrices in , which partly answers a conjecture proposed by Bellman in . In addition, Yang gave a matrix trace inequality for products of positive semidefinite matrices in ; In , Yang et al. established a matrix trace inequality for positive semidefinite matrices, which improved the result given by Yang in . Although there have been many results on matrix trace inequality, some important matrix trace inequality problems have not been fully solved. In this paper, we will provide several matrix trace inequalities on Hermitian and skew-Hermitian matrices, which play an important role in designing and analyzing IPMs for SDO.
This paper is organized as follows: In Section 2, a matrix trace inequality on Hermitian and skew-Hermitian matrices is provided, and its simple proof is given by using an elementary method. However, it is difficult for us to use this method to deal with the high-dimensional case. Based on Lemmas 2 and 3 in Section 2, the high-dimensional case will be shown as Corollary 2 in Section 3. In Section 4, some conclusions are made.
where . The vector inner product of and is defined by . and denote modules for complex numbers and the 2-norm for vectors, respectively. For , represents the conjugate transpose of A, () means that is positive semidefinite (positive definite). For any Hermitian positive definite matrix Q, the expression denotes the Hermitian square root of Q. Similarly, the power can be defined for any and .
2 Preliminary results
In this section, we will present a matrix trace inequality on Hermitian and skew-Hermitian matrices.
where is a skew-symmetric matrix.
Remark 1 In this lemma, Weda’s theorem is applied to prove the matrix trace inequality of Hermitian and skew-Hermitian matrices. However, it is difficult for us to extend this result to the high-dimensional case, because it is too complex for us to compute the matrix traces of Hermitian and skew-Hermitian matrices by using Weda’s theorem, when .
In order to prove the high-dimensional case of Lemma 1, we need to give the following two lemmas.
Lemma 2 
Let . Then , , .
Lemma 3 
for any with .
3 Main results
In this section, we develop several matrix trace inequalities on Hermitian and skew-Hermitian matrices. Furthermore, Lemma 1 is extended to the high-dimensional case as Corollary 2.
where . This completes the proof. □
Remark 2 In this section, we prove Theorem 1 by using a simple and elementary method, which is slightly different from the proof method in . This theorem reveals the relationship between singular values and eigenvalue of matrices. Based on it, several matrix trace inequalities on Hermitian and skew-Hermitian matrices will be obtained immediately.
- (I)If , then
- (II)If , then
Similar to the proof of (I), we can easily verify that (II) and (III) hold. This completes the proof. □
where and be Hermitian and skew-Hermitian matrices, respectively. By using Theorem 2, the following conclusions will be obtained immediately.
- (I)If , then
- (II)If , then
Based on Corollary 1, the following results can be obtained when . This implies that the proof of the general case of Lemma 1 is completed.
- (I)If , then
- (II)If , then
This paper proves several matrix trace inequalities on Hermitian and skew-Hermitian matrices. These matrix trace inequalities can be applied to design and analyze interior-point methods (IPMs) for semidefinite optimization (SDO). In addition, matrix trace inequalities have many potential applications in control theory, for example, stabilization of time-delay systems (see [15–18]).
The authors thank the editor and the referees for their valuable suggestions to improve the quality of this paper. This work was partially supported by the National Natural Science Foundation of China (No. 11371006), Natural Science Foundation of Heilongjiang Province (No. A201416), the Undergraduate Innovation and Entrepreneurship Program of Heilongjiang University (No. 2014SX04) and the Laboratory Project of Heilongjiang University.
- Peng J, Roos C, Terlaky T: Self-regular functions and new search directions for linear and semidefinite optimization. Math. Program. 2002,93(1):129-171. 10.1007/s101070200296MathSciNetView ArticleMATHGoogle Scholar
- Zhang Y: On extending some primal-dual interior-point algorithms from linear programming to semidefinite programming. SIAM J. Control Optim. 1998,8(2):365-386. 10.1137/S1052623495296115View ArticleMATHMathSciNetGoogle Scholar
- Yang YS: A matrix trace inequality. J. Math. Anal. Appl. 1988,133(2):573-574. 10.1016/0022-247X(88)90423-4MathSciNetView ArticleMATHGoogle Scholar
- Bellman R: Some inequalities for positive definite matrices. 2nd Internat. Conf. on General Inequalities 1980, 88-89.Google Scholar
- Neudecke H: A matrix trace inequality. J. Math. Anal. Appl. 1992, 166: 302-303. 10.1016/0022-247X(92)90344-DMathSciNetView ArticleGoogle Scholar
- Coope ID: On matrix trace inequalities and related topics for products of Hermitian matrices. J. Math. Anal. Appl. 1994,188(3):999-1001. 10.1006/jmaa.1994.1475MathSciNetView ArticleMATHGoogle Scholar
- Yang XM: A generalization of a matrix trace inequality. J. Math. Anal. Appl. 1995, 189: 897-900. 10.1006/jmaa.1995.1056MathSciNetView ArticleMATHGoogle Scholar
- Chang DW: A matrix trace inequality for products of Hermitian matrices. J. Math. Anal. Appl. 1999, 237: 721-725. 10.1006/jmaa.1999.6433MathSciNetView ArticleMATHGoogle Scholar
- Yang XJ: A matrix trace inequality. J. Math. Anal. Appl. 2000,250(1):372-374. 10.1006/jmaa.2000.7068MathSciNetView ArticleMATHGoogle Scholar
- Yang XM, Yang XQ, Teo KL: A matrix trace inequality. J. Math. Anal. Appl. 2001,263(1):327-331. 10.1006/jmaa.2001.7613MathSciNetView ArticleMATHGoogle Scholar
- Yang ZP, Feng XX: A note on the trace inequality for products of Hermitian matrix power. J. Inequal. Pure Appl. Math. 2002. Article ID 78,3(5): Article ID 78MATHGoogle Scholar
- Ulukök Z, Türkmen R: On some matrix trace inequalities. J. Inequal. Appl. 2010. Article ID 201486, 2010: Article ID 201486 10.1155/2010/201486Google Scholar
- Zhang X, Zhong GP, Gao XY: Matrix Theory of the System and Control. Heilongjiang University Press, Harbin; 2011. (in Chinese) (in Chinese)View ArticleGoogle Scholar
- Fan K, Hoffman A: Some metric inequalities in the space of matrices. Proc. Am. Math. Soc. 1955,6(1):111-116. 10.1090/S0002-9939-1955-0067841-7MathSciNetView ArticleMATHGoogle Scholar
- Zhou B, Gao HJ, Lin ZL, Duan GR: Stabilization of linear systems with distributed input delay and input saturation. Automatica 2012,48(5):712-724. 10.1016/j.automatica.2012.02.007MathSciNetView ArticleMATHGoogle Scholar
- Zhou B, Lin ZL, Duan GR: Truncated predictor feedback for linear systems with long time-varying input delays. Automatica 2012,48(10):2387-2399. 10.1016/j.automatica.2012.06.032MathSciNetView ArticleMATHGoogle Scholar
- Zhou B, Li ZY, Lin ZL: Observer based output feedback control of linear systems with input and output delays. Automatica 2013,49(7):2039-2052. 10.1016/j.automatica.2013.03.031MathSciNetView ArticleGoogle Scholar
- Zhou B: Truncated Predictor Feedback for Time-Delay Systems. Springer, Heidelberg; 2014.View ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.